Alert archive / Indiana / Tornado Warnings in 2020
Tornado Warning 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at Apr 8, 2020, 8:47 PM EDT for Brown County, Johnson County, Morgan County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 8:47 PM EDT (00:47 UTC)
- Expired
- Apr 8, 2020, 9:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brown County, IN, Johnson County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 40 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 8:50 PM EDT | TSTM WND DMG | 3 S Centerton, IN | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:24 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796
WFUS53 KIND 090047
TORIND
INC013-081-109-090115-
/O.NEW.KIND.TO.W.0002.200409T0047Z-200409T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
847 PM EDT Wed Apr 8 2020
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Southern Morgan County in central Indiana...
Northern Brown County in south central Indiana...
Southwestern Johnson County in central Indiana...
* Until 915 PM EDT.
* At 847 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Martinsville, or 20 miles north of Bloomington,
moving southeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Morgantown, Beanblossom and Helmsburg around 900 PM EDT.
Princes Lakes, Trafalgar, Peoga and Spearsville around 905 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3930 8638 3934 8638 3934 8645 3943 8662
3956 8652 3939 8601 3934 8604 3934 8608
3929 8608 3918 8616
TIME...MOT...LOC 0047Z 298DEG 50KT 3945 8645
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Apr 8, 8:12 PM EDT, 35 minutes earlier.
Area forecast discussion, Apr 8, 8:12 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN Issued by National Weather Service Northern Indiana 812 PM EDT Wed Apr 8 2020 .UPDATE... The SYNOPSIS and AVIATION Section have been updated below. && .SYNOPSIS... Issued at 810 PM EDT Wed Apr 8 2020 A complex of showers and thunderstorms will continue to overspread central Indiana through the remainder of the evening, tapering off from west to east late this evening into the early overnight. These storms will likely be strong to severe as they race across the area this evening with very strong wind gusts and some hail. In the aftermath of the front, much cooler than normal weather will be in place for much of the next week with chances for rain tomorrow and again early next week. A few rumbles of thunder will be possible at times as well. && .NEAR TERM /This Evening and Tonight/... Issued at 306 PM EDT Wed Apr 8 2020 Not much has changed since the mid-morning update with a significant risk for severe weather late this evening and tonight, especially across SW Indiana. A strong upper level low pressure system is moving across southern Canada with an associated surface cold front that is expected to pass through central Indiana tonight. Ahead of the front, a complex of severe thunderstorms is expected to move through the area between 8 PM and midnight. Ample forcing will be in place this evening and with 0-6 km shear in excess of 50 kts and low level helicity in the range of 100-300 m^s/s^s, large hail, damaging winds, and isolated QLCS tornadoes are possible if not likely across portions of SW Indiana. The only major inhibitor for severe weather is instability with ongoing mixing of surface moisture which could limit the CAPE. Surface mixing will also raise LCLs and help lessen the tornado risk With that said, low level lapse rates will be between 8 and 9 C/km which will allow for efficient mixing down of thunderstorm winds by this evening. Moisture at points along and north of I-74 will be marginal at best with lower confidence in severe weather. All in all, the potential is there for a brief period of significant severe weather, especially across southwest Indiana with lower chances the further northeast. As the system progresses further into Indiana, the risk for hail lessens and the risk for damaging winds increases. As we move into the overnight hours, the story changes to the potential for gusty winds as skies begin to clear. Winds are likely to gust in excess of 25-30 mph at times with stronger winds during the day tomorrow. Skies will gradually clear with lows dropping into the low to mid 40s. && .SHORT TERM /Thursday through Saturday/... Issued at 306 PM EDT Wed Apr 8 2020 Much of the day tomorrow and through the short term will be dry and cold with very strong cold air advection in place in the aftermath of the low pressure system that will bring severe weather tonight. Strong pressure gradients and mostly clear skies during the morning hours will allow winds to gust upwards of 30 to 40 mph at times. A few rain showers are possible during the afternoon hours with a bit of snow and graupel potentially mixing in across the northern counties as steep low level lapse rates will allow for effective evaporative cooling. After tomorrow, the focus then turns to the potential for frosts and freezes as many of the nights will be dropping into the low to mid 30s going forward. Thursday night has the potential for a freeze in spots with clear skies and effective radiational cooling. Winds will likely remain too high for anything other than very patchy frost. As we move into Friday night, conditions will be more favorable and areas to widespread frost are likely. Highs will range from the upper 40s to low 50s on Thursday and Friday to the mid to upper 50s on Saturday. Lows will drop into the low to mid 30s Thursday night and Friday night. && .LONG TERM /Saturday night through Wednesday/... Issued at 306 PM EDT Wed Apr 8 2020 A cooler than normal pattern continues into the long term period with northwesterly flow finally breaking by the weekend. Models and ensembles are showing a stronger and more consistent signal for rain Sunday night into Monday as an upper level low pressure system tracks across the Ohio Valley. The heaviest axis of rain looks to still stay south of the forecast area, but may change as time moves forward. This system exits the area Monday night with another shot of cold air and possibly a few snowflakes Monday night and Tuesday night. Confidence remains very low in this occurring with medium to high confidence in the need for frost advisories/freeze warnings at times next week. Temperatures will be below to much below average for much of the period. && .AVIATION /Discussion for 09/00Z TAF Issuance/... Issued at 810 PM EDT Wed Apr 8 2020 Showers and thunderstorms upstream have merged into a convective complex across east central Illinois and west central Indiana. The organization of this convective complex and initially dry low levels will promote some very strong wind gusts, possibly greater than 50 knots for a brief time. Have included 40 knot gusts at terminals in what appears to be a 2 hour window for strongest thunderstorm activity, but brief localized stronger gusts in excess of 50 knots will be possible with the thunderstorms. Fast movement of this line should diminish convective threat in the 01Z-04Z time period from northwest to southeast. Strong post- frontal northwest winds are also expected late evening/overnight with some gusts in excess of 30 knots possible for a time. Deep mixing will promote strong winds through the day Thursday. Another short wave may produce some diurnally enhanced isolated- scattered showers Thursday afternoon, but will defer mention at this time with some uncertainties remaining regarding timing/coverage. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Marsili/White NEAR TERM...White SHORT TERM...White LONG TERM....White AVIATION...Marsili
Hazardous weather outlook, Apr 8, 1:18 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 118 PM EDT Wed Apr 8 2020 INZ021-028>031-035>049-051>057-060>065-067>072-091730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 118 PM EDT Wed Apr 8 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms are expected tonight. Some storms may be severe. Hazards: Damaging winds, large hail, isolated tornadoes, lightning, heavy rain. Timing: Highest severe threat will be from 800 PM to 1200 AM EDT. Discussion: A cold front will move through the area tonight bringing showers and thunderstorms. Severe storms are possible, with areas southwest of a Terre Haute to Seymour line seeing the highest chances for severe weather. Remain weather aware today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Breezy conditions are expected Thursday with gusts over 35 mph possible. Thunderstorms are possible over all or parts of the area Sunday afternoon through Monday. Discussion: Much colder air will flow into the area on Thursday. Gusty winds will accompany the colder air. Frost and freeze concerns will be around Thursday and Friday nights, as well as early next week. A low pressure system could bring a few thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. .STORM MOTION STATEMENT... The expected storm motion tonight is from the northwest at around 50 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Apr 8, 8:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 1 N NORTH TERRE HAUTE 39.55N 87.36W
04/08/2020 E63 MPH VIGO IN EMERGENCY MNGR
&&
MKLocal storm report, Apr 8, 8:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
835 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG 3 SW THORNTOWN 40.09N 86.63W
04/08/2020 BOONE IN PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
MKLocal storm report, Apr 8, 8:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
836 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 2 S WHITESTOWN 39.97N 86.34W
04/08/2020 U0.50 INCH BOONE IN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MKLocal storm report, Apr 8, 8:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG 1 SSW WESTFIELD 40.03N 86.14W
04/08/2020 HAMILTON IN EMERGENCY MNGR
POWER LINES DOWN NEAR 171ST ST AND SR32.
&&
MKLocal storm report, Apr 8, 8:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
846 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 4 SW WESTFIELD 40.00N 86.18W
04/08/2020 E0.70 INCH HAMILTON IN PUBLIC
TWITTER.
&&
MKLocal storm report, Apr 8, 8:47 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 2 W WILLIAMS CREEK 39.91N 86.19W
04/08/2020 E0.25 INCH MARION IN PUBLIC
&&
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:18 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Morgan, Owen, Parke, Putnam and 1 more | 42 min |
| Apr 8, 8:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Martin, Sullivan and 1 more | 36 min |
| Apr 8, 8:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Boone, Hancock, Hendricks, Johnson, Marion and 4 more | 48 min |
| Apr 8, 8:46 PM EDT | Tornado Warning | IND | Johnson, Marion, Morgan, Shelby | 29 min |
| Apr 8, 8:54 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Marion, Rush and 1 more | 51 min |
| Apr 8, 8:59 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Daviess, Greene, Jackson, Knox and 5 more | 46 min |
| Apr 8, 9:06 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jennings, Johnson, Rush and 1 more | 54 min |
| Apr 8, 9:07 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 43 min |
| Apr 8, 9:36 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings, Lawrence | 39 min |
| Apr 9, 9:12 AM EDT | Wind Advisory | IND | Boone, Carroll, Clinton, Delaware, Fountain, Hamilton and 14 more | 11 hr |
| Apr 9, 1:26 PM EDT | Freeze Warning | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 20 hr |
Nearby
Tornado Warnings in Indiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.